Texas, 2008Dust Storm and High Wind in Texas, April 10, 2008
April 10, 2008 · NWS AMA · 15 events in 7 counties and zones
Strong gradient winds along with blowing dust contributed to some wind damage and reduced visibilities across the southern Texas Panhandle during the late morning into the afternoon hours. No injuries were reported.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds along with blowing dust contributed to some wind damage and reduced visibilities across the southern Texas Panhandle during the late morning into the afternoon hours. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 10, 5:25 AM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 10, 5:25 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
625 AM CDT THU APR 10 2008
.AVIATION...
SKIES ARE CLEARING ACROSS THE SOUTHWESTERN TX PANHANDLE WITH KDHT ON
THE FRINGE OF THE CLEARINGS SKIES WHILE KGUY REMAINS IN VLIFR
CONDITIONS. BIGGEST QUESTIONS ARE HOW STRONG WIND SPEEDS WILL BECOME
THIS AFTERNOON FOR KAMA AND KDHT...AND WHAT PRECIP CHANCES WILL BE
THIS AFTERNOON AS STORM SYSTEM WRAPS MOISTURE AROUND THE LOW PRESSURE
SYSTEM MOVING AWAY FROM THE REGION. MODELS CONTINUE TO INDICATE THAT
SURFACE WINDS WILL INCREASE INTO THE SUSTAINED 30 KT RANGE AND WILL
LIKELY SEE GUSTS AT KAMA GET INTO AIRPORT WEATHER WARNING CRITERIA.
KDHT WILL BE RIGHT ON THE EDGE OF THE STRONGER WINDS WHILE KGUY
SHOULD BE CLOSE ENOUGH TO THE SURFACE LOW PRESSURE CENTER THAT WIND
SPEEDS WILL REMAIN AT OR BELOW 30 KTS.
RADAR TRENDS SHOW SHOWERS DEVELOPING OVER SOUTHEAST COLORADO AND ARE
DIVING SOUTH TOWARDS THE KGUY AND KDHT TAF SITES. HAVE LEFT MENTION
OF PRECIP OUT OF THOSE TWO LOCATIONS FOR NOW AS IT APPEARS THAT MOST
ACTIVITY WILL WEAKEN WITH TIME BEFORE REACHING THE TAF SITES...
HOWEVER KGUY COULD SEE SOME ACTIVITY LATER THIS AFTERNOON. KAMA WILL
BE FAR EOUNGH AWAY FROM THE CENTER OF THE LOW PRESSURE SYSTEM AND THE
ATMOSPHERE WILL BE DRY ENOUGH TO PRECLUE MENTION OF PRECIP AT THAT
LOCATION.
FINALLY...A COLD FRONT WILL PUSH ACROSS THE REGION TODAY WHICH WILL
SWING THE WINDS OUT OF THE NORTHWEST WITH DIMINISHING SPEEDS LATE
THIS AFTERNOON. DRY AIR BEHIND THE FRONT WILL KEEP VFR CONDITIONS IN
PLACE.
JORDAN
&&
.PREV DISCUSSION... /ISSUED 334 AM CDT THU APR 10 2008/
DISCUSSION...
BIGGEST CONCERNS TODAY WILL BE WINDS OVER THE SOUTHERN TX PANHANDLE
AND CLOUDS AND SHOWERS ACROSS THE NORTHERN AND CENTRAL SECTIONS OF
THE FORECAST AREA. CLOSED UPPER LOW FORECAST TO PASS JUST NORTH OF
PANHANDLES THIS MORNING WITH WRAP AROUND CLOUDINESS AND SHOWERS
ACROSS THE OK AND THE NORTHERN AND CENTRAL TX PANHANDLE. ONLY TWEAKED
POP GRIDS SLIGHTLY...OTHERWISE LEFT ALONE. DRY SLOT OVER THE SOUTHERN
TX PANHANDLE WILL ALLOW FOR STRONG WESTERLY WINDS ALONG AND SOUTH OF
INTERSTATE 40 TODAY. WIND SPEEDS REACHING HIGH WIND WARNING CRITERIA
WILL BE MARGINAL...AND FEEL WIND ADVISORY CRITERIA MUCH MORE LIKELY.
THEREFORE...ISSUED A WIND ADVISORY FROM 15Z TODAY OR 10 AM CDT UNTIL
00Z FRIDAY OR 7 PM CDT FOR THE SOUTHERN TX PANHANDLE. UPPER LOW
SHOULD LIFT NORTHEAST LATER TODAY AND TONIGHT WITH SOME STRONG
SHORTWAVE ENERGY LIFTING NORTHEAST TOWARD THE PANHANDLES TONIGHT AND
FRIDAY. COLD FRONT TO PUSH SOUTH ACROSS THE PANHANDLES BY THIS
EVENING WITH SHOWERS POSSIBLE ACROSS THE OK AND FAR NORTHWEST TX
PANHANDLES TONIGHT. FORECAST 850 MB TEMPS AND THICKNESS VALUES NOT
SUPPORTIVE OF ANY FROZEN OR FREEZING PRECIP.
COOL SURFACE HIGH BUILDS IN ACROSS THE PANHANDLES FRIDAY AS UPPER
LEVEL PATTERN CONTINUES TO SUPPORT SHOWERS ACROSS THE WESTERN
SECTIONS OF THE FORECAST AREA AS AN UPPER TROUGH CARVES OUT OVER THE
CENTRAL AND SOUTHERN ROCKIES. NORTH TO NORTHWESTERLY FLOW ALOFT
SATURDAY TRANSITIONS TO ZONAL EARLY NEXT WEEK AND THEN SOUTHWESTERLY
BY THE MIDDLE OF NEXT WEEK. A GRADUAL WARMING TREND AND DRY
CONDITIONS IN STORE FOR THE PANHANDLES SUNDAY THROUGH
WEDNESDAY/THURSDAY. MAX TEMPS MAY REACH INTO THE MID 70S TO AROUND 80
EARLY TO MID NEXT WEEK.
SCHNEIDER
FIRE WEATHER...
DESPITE THE STRONG WESTERLY WINDS EXPECTED TODAY ACROSS THE SOUTHERN
TX PANHANDLE...MIN RH VALUES WILL REMAIN AT OR ABOVE 20 PERCENT TODAY
ACROSS THE ENTIRE FORECAST AREA. NO FIRE WEATHER CONCERNS FOR TODAY
AND FRIDAY...ALTHOUGH INCREASING FIRE WEATHER CONCERNS THIS WEEKEND
INTO EARLY NEXT WEEK AS WARMER AND DRIER CONDITIONS PREVAIL. AT THE
VERY LEAST...A FIRE DANGER STATEMENT MAY BE NEEDED ON SATURDAY.
SCHNEIDER
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DEAF SMITH...DONLEY...GRAY...OLDHAM...
POTTER...RANDALL...WHEELER.
OK...NONE.
&&Hazardous weather outlook, Apr 10, 5:00 AM CST, 4 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT THU APR 10 2008
OKZ001>003-TXZ001>020-101800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT THU APR 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
WINDY CONDITIONS WILL DEVELOP ACROSS THE PANHANDLES TODAY AS A
STRONG STORM SYSTEM MOVES ACROSS THE REGION. A WIND ADVISORY IS
IN EFFECT UNTIL 7 PM FOR THE SOUTHERN TEXAS PANHANDLE...OR GENERALLY
ALONG AND SOUTH OF A BOYS RANCH TO ALLISON LINE. BREEZY TO WINDY
CONDITIONS WILL ALSO REQUIRE BOATERS TO EXERCISE CAUTION ON AREA
LAKES.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JORDAN
Event by event
12 high wind, 2 dust storm, 1 strong wind. Local standard time, as filed.
High Wind, Deaf Smith
- When
- April 10, 9:00 AM CST to 11:00 AM CST
- Where
- Deaf Smith forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Sustained wind speeds were measured between thirty-five and thirty-nine knots at the Hereford AWOS which is located five miles east northeast of Hereford.
High Wind, Deaf Smith
- When
- April 10, 9:40 AM CST to 10:45 AM CST
- Where
- Deaf Smith forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The West Texas Mesonet station at Hereford...located two miles northwest of Hereford...reported gusts at or above fifty knots from 0940 CST through 1045 CST. No damage or injuries were reported.
High Wind, Oldham
- When
- April 10, 10:00 AM CST to 11:00 AM CST
- Where
- Oldham forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Broadcast Media
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Sustained wind speeds were estimated to be between thirty-five and thirty-nine knots at Adrian and Vega.
High Wind, Potter
- When
- April 10, 10:00 AM CST to 11:00 AM CST
- Where
- Potter forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Forty knot sustained winds were measured at the Amarillo ASOS which is located six miles east northeast of Amarillo.
High Wind, Randall
- When
- April 10, 10:00 AM CST to 11:00 AM CST
- Where
- Randall forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Broadcast Media
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Sustained wind speeds in Canyon were estimated to be between thirty-five and thirty-seven knots.
High Wind, Armstrong
- When
- April 10, 10:00 AM CST to 11:00 AM CST
- Where
- Armstrong forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Broadcast Media
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Sustained wind speeds were estimated in Claude to be between thirty-five and thirty-seven knots.
High Wind, Donley
- When
- April 10, 10:00 AM CST to 11:00 AM CST
- Where
- Donley forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Broadcast Media
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Sustained winds in Clarendon were estimated to be between thirty-five and thirty-seven knots.
High Wind, Collingsworth
- When
- April 10, 10:00 AM CST to 11:00 AM CST
- Where
- Collingsworth forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Broadcast Media
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Sustained wind speeds in Wellington were estimated to be between thirty-five and thirty-seven knots.
High Wind, Deaf Smith
- When
- April 10, 10:03 AM CST
- Where
- Deaf Smith forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The Hereford AWOS site...located five miles east northeast of Hereford...measured wind gusts of fifty-three knots along with visibilities reduced to three miles in blowing dust. No damage or injuries were reported.
Strong Wind, Randall
- When
- April 10, 10:15 AM CST
- Where
- Randall forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Trained Spotter
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Estimated wind gusts to near forty-three knots blew a roof off of a mobile home and caused debris to scatter through a pasture. No injuries were reported.
High Wind, Deaf Smith
- When
- April 10, 11:44 AM CST to 11:46 AM CST
- Where
- Deaf Smith forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The Hereford Fire Department estimated wind gusts to near fifty-two knots in Hereford. No damage or injuries were reported.
Dust Storm, Deaf Smith
- When
- April 10, 11:44 AM CST to 11:46 AM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The Hereford Fire Department estimated visibilities down to one quarter to one half mile due to blowing dust.
High Wind, Randall
- When
- April 10, 2:55 PM CST to 2:57 PM CST
- Where
- Randall forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Law enforcement estimated wind gusts to near fifty-two knots six miles south of Canyon on Interstate 27. No damage or injuries were reported.
Dust Storm, Randall
- When
- April 10, 2:55 PM CST to 2:57 PM CST
- Where
- Randall forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Law enforcement reported visibilities near zero six miles south of Canyon on Interstate 27.
High Wind, Donley
- When
- April 10, 3:40 PM CST
- Where
- Donley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
The West Texas Mesonet station near Clarendon...located two miles west southwest of Clarendon...measured wind gusts of fifty-eight knots. No damage or injuries were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, April 10, 20081 injured · $1.3 million · EF2 · 15 events
- Tornadoes and Damaging Winds in Iowa, April 10, 2008$380,000 · EF2 · 11 events
- Flooding in Arkansas, April 10 to 19, 2008$9.1 million · 16 events
- Tornadoes and Hail in Iowa, April 10, 2008$583,000 · EF1 · 23 events
- Tornadoes and Damaging Wind in Illinois, April 10, 2008$150,000 · EF1 · 4 events
- Flooding in Missouri, April 10 to 11, 2008$75,000 · 7 events
- High Wind in Iowa, April 10, 2008$72,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, April 10, 2008$1,000 · 1 in hail · 40 events
- Flash Flooding and Hail in Tennessee, April 10 to 11, 2008$40,000 · 1.5 in hail · 11 events
- Flash Flood and Flooding in Missouri, April 10 to 15, 2008$50,000 · 4 events
- Flash Flooding and Hail in Arkansas, April 10, 2008$33,000 · 0.88 in hail · 6 events
- Flash Flooding and Hail in Missouri, April 10, 2008$19,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96339, 96317, 96331, 96334, 96346, 96347, 96351, 96352, 96318, 96321, 96311, 96312, 96314, 96315, 96323.